Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 213, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Jul 31, 2020, 3:20 PM CDT for Bastrop County, Lee County, Williamson County, Texas. It was in force for 19 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2020, 3:20 PM CDT (20:20 UTC)
- Expired
- Jul 31, 2020, 3:39 PM CDT
- In force
- 19 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bastrop County, TX, Lee County, TX, Williamson County, TX
The radar
The Ft Hood radar (KGRK), 43 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 3:21 PM CDT | TSTM WND DMG | 4 E Coupland, TX | DELAYED REPORT OF WIND DAMAGE FROM NEAR COUPLAND. REPORT OF SEVERAL TREE LIMBS DOWN...SHINGLE DAMAGE ON MULTIPLE HOMES...AND DAMAGE TO AN OUTDOOR FOUNTAIN AND RV. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 8.3 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 848 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 695 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
892
WUUS54 KEWX 312020
SVREWX
TXC021-287-491-312100-
/O.NEW.KEWX.SV.W.0213.200731T2020Z-200731T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
320 PM CDT Fri Jul 31 2020
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
Southeastern Williamson County in south central Texas...
Northeastern Bastrop County in south central Texas...
Northwestern Lee County in south central Texas...
* Until 400 PM CDT.
* At 319 PM CDT, a severe thunderstorm was located 7 miles northeast
of Elgin, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Elgin, Fedor, Circle D-KC Estates, Coupland, Knobb Springs, Blue,
McDade and Butler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3016 9721 3038 9740 3041 9738 3042 9738
3043 9739 3052 9725 3031 9698
TIME...MOT...LOC 2019Z 314DEG 18KT 3040 9728
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
124
WWUS54 KEWX 312039
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
339 PM CDT Fri Jul 31 2020
TXC021-287-491-312048-
/O.CAN.KEWX.SV.W.0213.000000T0000Z-200731T2100Z/
Williamson TX-Bastrop TX-Lee TX-
339 PM CDT Fri Jul 31 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WILLIAMSON...
NORTHEASTERN BASTROP AND NORTHWESTERN LEE COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
LAT...LON 3016 9721 3038 9740 3041 9738 3042 9738
3043 9739 3052 9725 3031 9698
TIME...MOT...LOC 2037Z 314DEG 18KT 3035 9722
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:58 PM CDT, 22 minutes earlier.
Area forecast discussion, Jul 31, 2:58 PM CDT, 22 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 258 PM CDT Fri Jul 31 2020 .SHORT TERM (Tonight through Saturday Night)... A tricky short term forecast for today and tomorrow. An upper level trough axis extending from the Midwest into South Central Texas has generated a weak late July front that is expected to make it's way across the region tonight. The placement of the front is difficult to differentiate from the residual convective boundary left over from yesterday's thunderstorm activity that occurred well north of the CWA. Current thinking is the initial boundary that will move through is the convective boundary from yesterday and a second push will pass through late tonight being the actual front. This residual convective boundary is currently infringing upon our northern tier of counties and has generated a line of cells over Williamson County as of 2:00pm. Given sufficient heating this afternoon, moderate instability is in place with 2000-2500 J/kg CAPE and steep low level lapse rates of about 7 c/km. Surface dewpoints will be in the low 70s across much of the region. So while there is sufficient instability and moisture, the limiting factor will be a forcing mechanism. Namely, enough surface convergence along the boundary as it pushes through. Convective allowing models have a number of solutions on handling convection over the next 24 hours but there seems to be two general solutions. The first being, enough storms can get going this afternoon and evening to become cold-pool dominated and sustain themselves further into the overnight period. WRF, ARW, and NMM all depict something similar to this solution. While the NAM Nest and HRRR have isolated to scattered storms this afternoon into this evening but dwindling with the loss of daytime heating. Interestingly enough, the NAM Nest does have storms refiring early tomorrow morning, perhaps along the second push of the actual front. SPC does have much of South Central Texas under a marginal risk for severe storms with the main threats being strong winds and hail. A weak late July front with a convective boundary ahead of it along with NW flow aloft will make the next 24 hours a bit tricky to forecast. Convective allowing models should converge on a solution once storms, and to what extent, get going this afternoon and evening. What takes place tomorrow will heavily depend on how things go this evening. Any residual boundary left over from tonights activity could be a focus for initiation tomorrow with daytime heating. Highs for Saturday afternoon will be in the mid to upper 90s for most locations with areas along the Rio Grande approaching or exceeding 100 degrees. && .LONG TERM (Sunday through Friday)... A similar type of upper level pattern will still be around on Sunday into early next week with upper ridging out west and troughing to the NE. This will continue to give us good NW flow aloft. The question is how much moisture will still be around and will any smaller disturbances or remnant boundaries help to trigger convection. Some models are pointing toward more development on Sunday afternoon and have thus kept mention of chance pops during that time. The wind will be fairly light Sunday and Monday which will enhance the hot and humid weather. Monday will still see some lingering pop mainly over the Hill Country, but any sort of significant QPF will be absent. Looks like a pattern that will set up some isolated to widely scattered convection for a few lucky folks. By mid and late week, the upper ridge shifts east and puts a better hold on Texas and should keep most convection at bay. That far out, can't rule out some isolated storms especially seabreeze related over the far SE, but confidence is not high enough right now for any pop of significance. Temps will remain very warm...near 100 degrees most days as he head into the beginning of August...historically our warmest time of the year for South Central Texas. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 76 97 75 99 75 / 30 10 - 20 - Austin Bergstrom Intl Airport 73 96 74 98 74 / 30 10 - 20 - New Braunfels Muni Airport 75 96 74 98 74 / 30 10 - 20 - Burnet Muni Airport 72 96 72 98 73 / 30 10 - 10 - Del Rio Intl Airport 78 102 77 104 79 / 20 10 10 20 - Georgetown Muni Airport 73 97 73 100 74 / 30 10 - 10 - Hondo Muni Airport 76 98 75 102 75 / 30 20 10 20 - San Marcos Muni Airport 74 96 74 98 74 / 30 10 - 20 - La Grange - Fayette Regional 76 95 76 99 76 / 30 20 10 20 - San Antonio Intl Airport 76 98 77 100 76 / 30 20 10 30 10 Stinson Muni Airport 77 97 77 99 76 / 30 20 10 20 - && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term/Aviation...EWilliams Long-Term...09
Hazardous weather outlook, Jul 31, 12:08 PM CDT, 3 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 1208 PM CDT Fri Jul 31 2020 TXZ171>173-183>194-202>209-217>225-228-011715- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 1208 PM CDT Fri Jul 31 2020 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...This Afternoon And Tonight. There is a marginal risk of strong to severe storms along and northern half of South Central Texas this afternoon and evening mainly north of a line from Del Rio to San Antonio to Schulenburg. Strong wind gusts are the main threats this afternoon along with frequent lightning and locally heavy downpours. Some of these strong storms may hold together and affect the southern half of the region tonight and overnight, mainly south of Interstate 10. Strong wind gusts, lightning, and locally heavy downpours will be the primary threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter reports may be needed later this afternoon and evening.
In the hours before
Special weather statement, Jul 31, 2:50 PM CDT, 30 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 250 PM CDT Fri Jul 31 2020 TXZ173-192>194-312015- Bastrop TX-Williamson TX-Lee TX-Travis TX- 250 PM CDT Fri Jul 31 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WILLIAMSON...EAST CENTRAL TRAVIS...NORTH CENTRAL BASTROP AND WEST CENTRAL LEE COUNTIES UNTIL 315 PM CDT... At 249 PM CDT, Doppler radar was tracking a strong thunderstorm over Coupland, or near Elgin, moving south at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Elgin, Coupland, Beyarsville, Rices Crossing and Blue. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3050 9752 3056 9732 3039 9715 3030 9744 TIME...MOT...LOC 1949Z 338DEG 27KT 3045 9739
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 2:50 PM CDT | Special Weather Statement | EWX | Williamson | 25 min |
| Jul 31, 3:44 PM CDT | Special Weather Statement | EWX | Bastrop, Blanco, Hays, Kendall, Lee, Travis | 61 min |
| Jul 31, 4:31 PM CDT | Special Weather Statement | EWX | Bastrop, Hays, Travis | 44 min |
| Jul 31, 4:45 PM CDT | Areal Flood Advisory | EWX | Hays, Travis | 3 hr |
| Jul 31, 5:13 PM CDT | Special Weather Statement | EWX | Comal, Hays | 47 min |
| Jul 31, 5:34 PM CDT | Special Weather Statement | EWX | Kendall, Kerr | 41 min |
| Jul 31, 5:46 PM CDT | Severe Thunderstorm Warning | EWX | Bexar, Comal, Gonzales, Guadalupe, Hays | 44 min |
| Jul 31, 6:15 PM CDT | Special Weather Statement | EWX | Bandera, Bexar, Edwards, Kendall, Kerr, Kinney and 4 more | 45 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.